When I was a teenager my biggest concern about going on hormonal birth control was the weight gain. I was tormented by friends’ stories about those 5-10 pounds that snuck on out of nowhere. So much so, that when I finally did go on the pill I dieted and weighed myself like crazy to make sure my weight stayed the same.
I almost laugh now thinking about my 18 year old self being sooo concerned about a few lbs, especially because at the time I was not at all worried about the nutrient deficiencies, bone loss, gut damage, low sex drive, and hair loss (to name just a few) that actually happened to me.
This begs the question “Of all the potential risks associated with hormonal birth control, how is it that weight gain is the most well known side effect?”
Perhaps it has something to do with how much emphasis our society puts on women being a certain size and weight? Hmmm…things I think about on the regular.
With all that said, when you gain 10lbs out of the blue and you haven’t changed your diet or exercise routine, it can definitely be a little disconcerting. This is why I want to talk about the connection between hormonal birth control and weight gain.
While weight gain is listed as a side effect of pretty much all types of birth control, progestin-only pills and the Depo-Provera shot can appear to have the biggest effect on weight. It’s important to know these things so you can make an informed decision when choosing birth control.
This birth control pill, most commonly referred to as the mini-pill, is a little bit different than a regular birth control pill. Most pills deliver the synthetic versions (ethinyl estradiol and progestin) of two different sex hormones, estrogen and progesterone. The mini-pill only has progestin in it.
So why would you need a pill that only releases one hormone? Some of the more common situations where the mini-pill is prescribed is when you are breast-feeding because it will not affect your milk production. It is also considered safer for women older than 35 or for women who smoke, or have other medical issues such as high blood pressure and a history of blood clots, and can’t take exogenous estrogens.
Some people believe that because this pill doesn’t contain estrogen that the side effects won’t be as bad, but there is one common side effect that many women on the mini-pill report: WEIGHT GAIN! I have heard this over and over from clients over the years.
The body’s own progesterone, progesterone via hormone replacement therapy (HRT) and progestin can all cause weight gain. When you think about progesterone being the “pro-gestation” hormone, it makes sense. It’s preparing your body for a potential pregnancy.
While not everyone will gain weight on a progestin-only pill, some definitely do! Once you come off the pill you’ll likely lose the weight, especially once you start ovulating again and your hormones stabilize.
Other signs of progesterone dominance are feelings of depression, feeling groggy when you wake up, bloating, water retention, dizziness or spinning sensation, lowered sex drive and fatigue and drowsiness.
Depo-Provera is yet another progestin-only birth control method, this time in the form of a shot. At first the advantages of this method sound fabulous: you only have to get the shot every 3 months and you don’t have to remember to take that pesky little pill every day.
One study by the American Journal of Obstetrics and Gynecology reported that women on Depo-Provera gained “significant” weight while on the Depo shot. Participants’ weight went up an average of 5% of their body weight in the first six months of use. As in if you weighed 150 pounds when you started the shot, you’d gain about 7-8 pounds in the first six months.
The researchers hypothesized that DMPA (the type of progestin in the Depo shot) might be causing the weight gain because it interferes with insulin function in the body.
Definitely check out my Period Party Podcast episode “The Dangers of Depo” with Dr. Poppy Daniels on the side effects of the Depo Provera shot. It’s eye opening!
So, what do you do if your birth control is causing weight gain?
It is my belief that you can avoid these methods of birth control completely. I know this is a scary prospect for many women but I personally think being in charge of our fertility is a much more empowering way to live.
There are so many other serious side effects associated with hormonal birth control that I strongly encourage women to learn about to see if they are experiencing any of them.
If you need help, I’ve created a step by step protocol to help you transition off hormonal birth control (the pill (patch, IUD, implant etc) and take back control of your hormones, your body and your life. Check out my Fix Your Birth Control Protocol here!
I highly recommend a natural birth control method called the Fertility Awareness Method, which I discuss extensively in the Birth Control Protocol. This involves observing your cervical fluid and other fertility signs and taking your basal body temperature each morning.
Using FAM has seriously changed my and my clients’ relationship with our bodies and has provided an immense amount of data to work with. If you want to know more, get your hands on the book Taking Charge of Your Fertility, the definitive guide to practicing the Fertility Awareness Method of contraception.
- Early weight gain predicting later weight gain among Depot Medroxyprogesterone Acetate Users – https://www.ncbi.nlm.nih.gov/pmc/articles/PMC2727133/
- Association of Family Physicians “Progestin-Only Contraceptives” Oct 15 2000; 62 (8): 1849-1850 http://www.aafp.org/afp/2000/1015/p1849.html